PCP

Or phencyclidine, is a “dissociative” anesthetic that was developed in the 1950s as a surgical anesthetic. Its sedative and anesthetic effects are trance-like, and patients experience a feeling of being “out of body” and detached from their environment. Use of PCP in humans was discontinued in 1965, because it was found that patients often became agitated, delusional, and irrational while recovering from its anesthetic effects.

At high doses, PCP can cause hallucinations as well as seizures, coma, and death (though death more often results from accidental injury or suicide during PCP intoxication). Other effects that can occur at high doses are nausea, vomiting, blurred vision, flicking up and down of the eyes, drooling, loss of balance, and dizziness. High doses can also cause effects similar to symptoms of schizophrenia, such as delusions, paranoia, disordered thinking, a sensation of distance from one’s environment, and catatonia. Speech is often sparse and garbled.

PCP is addicting; that is, its repeated use often leads to psychological dependence, craving, and compulsive PCP-seeking behavior.

People who use PCP for long periods report memory loss, difficulties with speech and thinking, depression, and weight loss. These symptoms can persist up to a year after cessation of PCP use. Mood disorders also have been reported.

http://www.drugfree.org/drug-guide/pcp

Contact Information

Student Wellness Center
North Shepler, Room 101
2800 W. Gore Blvd.
Lawton, OK 73505
Ph (580)581-6725
Fax (580)581-6733
Director Jill Melrose
jmelrose@cameron.edu
Maps & Directions